Alert archive / Utah / Red Flag Warnings in 2020

Red Flag Warning 45, NWS Salt Lake City, UT

October 17, 2020Carbon County, Emery County, Utah

NWS Salt Lake City, UT issued this red flag warning at Oct 17, 2020, 2:38 AM MDT for Carbon County, Emery County, Utah. It took effect at Oct 17, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 2020, 2:38 AM MDT (08:38 UTC)
In effect from
Oct 17, 2020, 12:00 PM MDT
Expired
Oct 17, 2020, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Carbon County, UT, Emery County, UT

The radar

The Grand Junction radar (KGJX), 212 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 8.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2020-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2020-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3620 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WWUS85 KSLC 170838
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
238 AM MDT Sat Oct 17 2020

UTZ489-172200-
/O.NEW.KSLC.FW.W.0045.201017T1800Z-201018T0300Z/
San Rafael Swell-
238 AM MDT Sat Oct 17 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
489...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon today to 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
2 follow-up statements
070 
WWUS85 KSLC 172037
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
237 PM MDT Sat Oct 17 2020

UTZ489-180300-
/O.CON.KSLC.FW.W.0045.000000T0000Z-201018T0300Z/
San Rafael Swell-
237 PM MDT Sat Oct 17 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 489...

* AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
292 
WWUS85 KSLC 180255
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
855 PM MDT Sat Oct 17 2020

UTZ489-180400-
/O.EXP.KSLC.FW.W.0045.000000T0000Z-201018T0300Z/
San Rafael Swell-
855 PM MDT Sat Oct 17 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 489...

Winds are decreasing and humidity increasing across the San Rafael
Swell region, thus the Red Flag Warning will be allowed to expire
at 9 PM.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Oct 16, 10:09 PM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Oct 16, 10:09 PM MDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1009 PM MDT Fri Oct 16 2020

.SYNOPSIS...A dry and stable northwest flow aloft will maintain
above normal temperatures across the area into early next week.

&&

.DISCUSSION...A dry and mild northwesterly flow aloft across the
region this evening will remain in place through the weekend and
into next week, maintaining dry weather and above normal
temperatures through this time. The only fly in the ointment in
the near term is a shortwave currently crossing the northern
Rockies which will brush by the area later tonight through
Saturday. This will result in strong gusty winds across southwest
Wyoming southward into the High Uintas much of the day Saturday,
with gusts remaining below High Wind Warning criteria. Going
forecast has this in hand and no updates are planned.

&&

.AVIATION...Southerly winds with VFR conditions will prevail
through the TAF period at KSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 16, 5:34 AM MDT, 21 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
534 AM MDT Fri Oct 16 2020

UTZ001>016-019>021-517-518-WYZ021-171200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
534 AM MDT Fri Oct 16 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

Spotter activation will not be needed.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 2:36 AM MDTWind AdvisorySLC18 hr

Nearby

Red Flag Warnings in Utah, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.